Texas, 2018

Tornado and Hail in Texas, October 13, 2018

October 13, 2018 · NWS SHV · 9 events in 5 counties and zones

The remnants of Tropical Storm Sergio from the Eastern Pacific quickly translated east across the Red River Valley of Southern Oklahoma and North Texas during the morning and afternoon hours of October 13th. This resulted in a strong surface low development over Westcentral Texas during the morning hours, which allowed for a warm front to mix its way north across Northcentral and Northeast Texas…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The remnants of Tropical Storm Sergio from the Eastern Pacific quickly translated east across the Red River Valley of Southern Oklahoma and North Texas during the morning and afternoon hours of October 13th. This resulted in a strong surface low development over Westcentral Texas during the morning hours, which allowed for a warm front to mix its way north across Northcentral and Northeast Texas to along the Arkansas/Louisiana border by afternoon. Large scale forcing increased during the afternoon and early evening over Northeast Texas where moderate instability had developed near the warm front and ahead of the remnants of Sergio, which resulted in scattered showers and thunderstorms developing along and north of the warm front. Strong low level speed and directional shear developed southeast of the surface low and warm front over Northeast Texas, which allowed for several mini-supercell thunderstorms to develop and become severe. These storms produced several instances of damaging winds and large hail, and also an isolated tornado in Western Panola County southwest of Beckville. These storms weakened by the mid evening hours with increasing stability with the loss of heating, and the departure of forcing aloft associated with the remnants of Sergio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 13, 8:47 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Oct 13, 8:47 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
947 AM CDT Sat Oct 13 2018

.UPDATE...
A large area of showers and thunderstorms, associated with the
remnants of Sergio, is poised to enter our East Texas and
Southeast Oklahoma zones this morning. Our current forecast has
higher rain chances from Tyler/Rusk northeastward to Texarkana and
all points along and north of this. Precipitation forecast looks
good but will lower temperatures somewhat from northwest to
southeast to better align with where the axis of higher rain
chances is forecasted to setup. /35/

&&

.PREV DISCUSSION... /issued 708 AM CDT Sat Oct 13 2018/

AVIATION...
For the 13/12z TAFs, the remnants of Tropical Storm Sergio are
rapidly moving across West Texas and into the Southern Plains.
Widespread convection associated with Sergio will move eastward
into the ArkLaTex region today. A frontal boundary across the
region will also serve as a focus for additional convective
development. Showers and thunderstorms will likely prevail at
KTXK, KTYR, and KGGG for most of the TAF period. KELD and KSHV
will likely see impacts by early this afternoon. KMLU should
remain dry, but convection may begin to move into Northeast
Louisiana very near or just after the end of the period. Flight
conditions will likely be highly variable but can be expected to
deteriorate as the precipitation begins. Conditions at all sites
will likely become MVFR/IFR during the overnight hours. The actual
coverage of thunderstorms is highly uncertain, so thunder was not
mentioned in the TAFs.

CN

PREV DISCUSSION... /issued Issued by National Weather Service Fort Worth TX/

DISCUSSION...
The remnants of Sergio (formerly an Eastern Pacific hurricane) have
entered West Texas and will race eastward today. Although the early
morning convective complex is far from the Ark-La-Tex, showers are
expected to develop this morning within East Texas as moisture flux
intensifies across a stalled frontal boundary. As the more intense
convection approaches from the west later today, the upper support
responsible for its initiation will have left it behind. However, as
the associated surface low tugs our old frontal boundary to the
north, surging low-level moisture back into the region, the complex
may be able to survive its journey into the Ark-La-Tex late this
afternoon and into the evening hours. The activity will likely have
already transitioned into a linear complex along an effective cold
front, on the back side of the departing low, with a small window
for a damaging wind threat in East Texas before the convective
elements within the line diminish in intensity.

The passage of the front should spell an end to the rain chances
until a stronger cold front arrives late Sunday. The coldest air of
the season will pour into the Ark-La-Tex to start the workweek. With
troughing still upstream, the sky will remain cluttered with clouds.
As the trough digs into the Desert Southwest and eventually cuts
off, considerable cloudiness and rain chances will persist
throughout the remainder of the week. This will keep daytime
temperatures well below normal, slowing the warming trend.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  70  84  62 /  60  30  40  60
MLU  76  67  86  67 /  10  20  30  30
DEQ  59  58  73  51 /  90  90  40  80
TXK  65  63  78  53 /  80  70  40  80
ELD  68  66  81  62 /  60  40  40  70
TYR  76  69  82  51 /  90  60  40  80
GGG  77  69  83  56 /  80  50  40  70
LFK  82  72  86  64 /  20  20  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, Oct 13, 10:39 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1139 AM CDT Sat Oct 13 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ153-166-167-141645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Shelby-San Augustine-
1139 AM CDT Sat Oct 13 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and east Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will intermittently move across portions of the
region along I 30, with more isolated storms expected for the
remainder of the region through tonight. However, no widespread
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Another round of thunderstorms may accompany a strong cold front
late Sunday into Sunday night. Lightning and heavy rain will be
the primary hazards.

Low thunderstorm chances will continue throughout much of the
upcoming week as a series of upper-level disturbances moves
northeast atop a shallow cool air mass at the surface. However,
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

TXZ096-097-108>112-124>126-136>138-149>152-165-141645-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Angelina-
1139 AM CDT Sat Oct 13 2018

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will move across East Texas, and although the
intensity may diminish into the evening hours, a few strong or
severe storms will be possible. Damaging winds would be the
primary hazard with any severe storms. Heavy rain may result in
some isolated flooding issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Another round of thunderstorms may accompany a strong cold front
late Sunday into Sunday night. Lightning and heavy rain will be
the primary hazards.

Low thunderstorm chances will continue throughout much of the
upcoming week as a series of upper-level disturbances moves
northeast atop a shallow cool air mass at the surface. However,
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be requested late this
afternoon or this evening across portions of East Texas.

12

The radar

The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Smith

When
October 13, 2:40 PM CST
Where
Smith County, 1.52 mi NE of Teaselville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.148, -95.405

Quarter size hail fell near the Teaselville community.

Thunderstorm Wind, Rusk

When
October 13, 3:45 PM CST
Where
Rusk County, 0.98 mi S of Henderson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.136, -94.800

Several trees were downed in Henderson.

Tornado, Panola

When
October 13, 4:19 PM CST to 4:21 PM CST
Where
Panola County, 1.81 mi NW of Fairplay to 2.57 mi N of Fairplay
Rating
EF0
Path length
1.31 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
32.171, -94.549

An EF-0 tornado with maximum estimated winds near 85 mph touched down along FM 1251 breaking large branches, where it moved northeast and crossed County Road 237. It uprooted a few trees and broke large branches before moving to the east-northeast where it crossed County Road 241. The tornado caused the most damage here where it uprooted several trees and snapped several large branches. The tornado continued moving to the northeast and intersected an unnamed mining road where it snapped several large branches before finally lifting.

Thunderstorm Wind, Gregg

When
October 13, 4:25 PM CST
Where
Gregg County, 1.32 mi S of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.361, -94.876

A large oak tree fell down blocking the 2900 block of Florence Street in Kilgore.

Thunderstorm Wind, Gregg

When
October 13, 4:30 PM CST
Where
Gregg County, 1.37 mi SE of Kilgore
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.365, -94.865

Several trees were blown down across Kilgore.

Thunderstorm Wind, Panola

When
October 13, 5:03 PM CST
Where
Panola County, 3.38 mi SW of De Berry
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.269, -94.215

A large tree was blown down on County Road 314 a few miles southwest of De Berry.

Thunderstorm Wind, Panola

When
October 13, 5:50 PM CST
Where
Panola County, 0.64 mi N of De Berry
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.309, -94.170

Trees were blown down along FM 31 in De Berry.

Thunderstorm Wind, Panola

When
October 13, 6:00 PM CST
Where
Panola County, 0.81 mi NE of Panola
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.359, -94.092

Several trees were downed on FM 9 in the Panola community.

Thunderstorm Wind, Nacogdoches

When
October 13, 6:35 PM CST
Where
Nacogdoches County, 2.8 mi SSW of Douglass
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.631, -94.892

Several trees and large branches were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780500, 780502, 780519, 780503, 780505, 780512, 780515, 780516, 780517.